Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 27, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 5, 2022, 8:14 PM EDT for 4 counties in North Carolina. It took effect at Jul 6, 2022, 4:35 AM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2022, 8:14 PM EDT (00:14 UTC)
- In effect from
- Jul 6, 2022, 4:35 AM EDT
- Expired
- Jul 6, 2022, 8:00 PM EDT
- In force
- 15 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
531 WHUS42 KMHX 060014 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 814 PM EDT Tue Jul 5 2022 NCZ195-196-199-204-205-061215- /O.NEW.KMHX.BH.S.0027.220706T1200Z-220707T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 814 PM EDT Tue Jul 5 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:15 AM and 7:30 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
2 follow-up statements
801 WHUS42 KMHX 060835 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 435 AM EDT Wed Jul 6 2022 NCZ195-196-199-204-205-062045- /O.EXT.KMHX.BH.S.0027.220706T0835Z-220707T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 435 AM EDT Wed Jul 6 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...Through this evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
797 WHUS42 KMHX 070024 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 824 PM EDT Wed Jul 6 2022 NCZ195-196-199-204-205-071230- /O.EXP.KMHX.BH.S.0027.000000T0000Z-220707T0000Z/ /O.NEW.KMHX.BH.S.0028.220707T1200Z-220708T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 824 PM EDT Wed Jul 6 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING SOUTH OF CAPE HATTERAS... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 5, 7:57 PM EDT, 17 minutes earlier.
Area forecast discussion, Jul 5, 7:57 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
757 PM EDT Tue Jul 5 2022
.SYNOPSIS...
High pressure will build in from the north through mid week. A
series of weak cold fronts will move into the area late week
and into the weekend bringing periods of unsettled weather.
Strong cold front pushes through by Sunday bringing a reprieve
from the sultry and unsettled weather pattern.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 700 PM Tuesday...A broken line of convection extends west to
east from western into central NC this evening. This convection is
generally propagating SSE, driven by a combination of a well-
developed cold pool and also some glancing influence from an upper
level s/w passing to the north of the area. The downstream airmass
ahead of the convection is still moderately unstable and this should
support a continuation of the storms as they move SSE into the
remainder of the evening. However, with time, the loss of daytime
heating will lead to increasing inhibition and a stabilizing
boundary layer. Based on this, then, it appears the ongoing
convection should begin to weaken with time as it approaches ENC.
Given the forcing associated with the cold pool, though, storms
should be able to survive for awhile into the stabilizing
airmass, especially across far western sections of ENC, but
with a reduced risk of severe weather. Latest timing suggests an
arrival of showers/storms in our western counties between
9-11pm. Where storms survive, gusty winds will be possible. The
previous forecast handled this scenario fairly well, but I made
some adjustments to better account for the expected timing of
when storms may reach parts of ENC.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 330 PM Tues...An active weather day is expected tomorrow
with oppressive heat and humidity expected as well as severe
thunderstorms later in the day.
Strong heating is expected tomorrow thanks to increasing low
level heights as the pressure gradient increases as a cold front
stalls across the southern Mid-Atlantic. At the same time
strengthening winds will advect in a very moist airmass, with
PWats jumping up to near record levels (2.25"-2.5").
Temperatures will quickly reach the upper 80s to low 90s by late
morning, with afternoon highs expected in the mid to upper 90s
away from the immediate coast. Given the very moist airmass,
dewpoints will struggle to mix out much during peak heating, and
heat indices are expected to soar to 105 to 110 degrees. Even
though areas along the coast will be slightly cooler, dewpoints
of nearly 80 degrees will result in dangerous heat indices as
well. For these reasons a Heat Advisory has been issued for the
entire forecast area. There is the potential that portions of
the area could reach criteria for an Excessive Heat Warning, and
that will be reevaluated overnight.
Due to the oppressively hot and humid airmass, substantial
instability will develop with MUCAPE values likely exceeding
3000 J/kg, and could be as high as 4000 J/kg in some spots. As
shortwave energy moves into the area during the afternoon from
the north convection should begin to develop by mid afternoon
and strengthen through tomorrow evening. Increasing wind shear
to around 30 kts will help organize the convective activity
leading to a threat for damaging wind gusts. With PWat values
extremely high there will also be a threat for flooding as rain
rates could overwhelm local drainage.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 400 PM Tue...Showers and thunderstorms will be in the
forecast most days as a moist and unstable airmass prevails
across NC through the upcoming week. Cooler and drier air mass
moves in for the second half of the weekend into early next
week.
Thursday through Saturday...Period of hot and sultry conditions
will cont to be in place as ENC cont under broad nwrly flow
aloft, but at the sfc flow is swrly bringing very moist and
unstable atms to the region. This pattern will be conducive to
MCS activity, as atms will cont to be quite unstable through the
overnight periods, and thus have high chc thunder mention each
night through Saturday. Did not advertise likelies through much
of the long term, as any MCS activity overnight would affect
convective covg during the following day. Did bring a period of
likelies on Fri afternoon and evening, as this period appears
quite wet as incoming cold front should organize more widespread
showers and storms. Highs through the rest of the week cont to
push above 90 inland, with mid 80s along the beaches. Some
marginal heat adv conditions each afternoon as TD's will cont to
be very high.
Sunday through Tuesday...Strong cold front is progged to push
through by Sunday, ending the unsettled weather and bringing a
welcome reprieve from the hot and sultry conditions. Highs
should be knocked down into the 80s with lower humidities.
Nights will cool down into the low/mid 60s many areas.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday Afternoon/...
As of 745 PM Tuesday...Increased risk of TSRA impacts over the next
24 hours.
A broken line of SHRA and TSRA will continue to push SSE through
central and eastern NC this evening, possibly accompanied by
gusty/erratic winds and reduced VIS. For now, I focused this
potential at KPGV/KISO, but later amendments may be needed if the
threat of TSRA increases and/or extends further south and east. In
the wake of this evening's SHRA/TSRA, SCT low clouds will remain
possible, but for now it appears the risk of sub VFR CIGs is low. On
Wednesday, another round or two of TSRA is expected, potentially
impacting all TAF sites. It appears to be a scenario where TSRA
develop in the morning near the coast, then redevelop inland by the
afternoon hours, potentially with another line of TSRA forming
before pushing east across ENC. If a line of TSRA does form, there
will be an increased risk of 50kt+ wind gusts and reduced
VIS/CIGs.
LONG TERM /Wednesday Night through Sunday/...
As of 400 PM Tue...Scattered to numerous showers and
thunderstorms are forecast from Wed-Sat. In addition, patchy
early morning fog is expected each day, all of which will
produce occasional sub VFR conditions through the week.
&&
.MARINE...
SHORT TERM /Through Tomorrow/...
As of 4 PM Tues...Winds and seas will increase through tomorrow
as the pressure gradient increases with a cold front moving into
the southern Mid-Atlantic states. Winds will increase to SW
15-20 kts tonight, and then to 20-25 kts tomorrow. Wind gusts
may reach 25 kts for a few hours, but will likely fall just
short of needing a SCA. Seas will be 2-4 ft through tonight, and
then 3-5 ft tomorrow.
LONG TERM /Wednesday Night through Sunday/...
As of 400 PM Tue...High pressure will be over the waters for
much of the week keeping approaching cold fronts just to the
north of the area. A better chc for SCA winds and seas will
arrive on Thu as sustained winds reach or exceed 20 kt with
gusts aoa 25 kt, and seas build to 4-6 ft. The gusty winds and
higher seas may linger into Friday before a cold front moves
through the waters late Sat or early Sun.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory from 11 AM to 7 PM EDT Wednesday for NCZ029-
044>047-079>081-090>092-094-193>196-198-199-203>205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...SGK
LONG TERM...TL
AVIATION...RM/TL
MARINE...TL/SGKHazardous weather outlook, Jul 5, 8:14 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 814 PM EDT Tue Jul 5 2022 NCZ029-044>047-079>081-090>092-094-193-194-198-203-070015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 814 PM EDT Tue Jul 5 2022 ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Strong to severe thunderstorms are possible Wednesday afternoon and evening. The main threats would be damaging winds and large hail, along with torrential downpours and frequent lightning. Heat index values will reach 100 to 105 degrees Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-070015- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 814 PM EDT Tue Jul 5 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING SOUTH OF CAPE HATTERAS... ...HEAT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Heat Advisory. Strong to severe thunderstorms are possible Wednesday afternoon and evening. The main threats would be damaging winds and large hail, along with torrential downpours and frequent lightning. Heat index values will reach 100 to 105 degrees Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:37 PM EDT | Heat Advisory | MHX | Beaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more | 27 hr |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.